Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Daily Question: Why Does My Skin Breakout When I Change Skin Care Lines?

Posted Oct 23 2011 5:41am

Today’s question, submitted via the :

Can changing your skin care routine cause a breakout? And if so, any idea why?

-Traci

 

Dear Traci,

When patients change skin care lines, they may experience acne for a number of reasons.  These include using products that are incompatible for your skin type; a mere adjustment period; or introducing ingredients to your skin that are incompatible (such as occlusive agents with comedogenic ingredients), ultimately causing breakouts.  I’ll discuss each of these in further detail below:

Reason #1:  Incompatible products for your skin type

As a general rule, those with dry skin benefit most from moisturizers with ingredients classified as occlusive agents (i.e., cosmetic-grade petrolatum, mineral oil, silicones) and water-in-oil formulations (i.e., “creams” instead of lotions, or products marked “enriched”).

On the other hand, those with oily skin benefit from oil-in-water emulsions (i.e., “lotion” instead of “cream”); as well as oil-free moisturizers, with humectants (i.e., propylene glycol, alpha hydroxy acids, or glycerin); and gel-based moisturizers.

Those with combination or normal skin can optimize their skin care by applying richer, heavier creams to dry parts of their skin, and finer, lighter lotions to more oily portions.  Alternatively, they may also benefit from simply using lighter products in the summer and heavier products in the winter.

If you’re ultra-concerned about using the right products for your skin type, the best book I have ever read on the subject is The Skin Type Solution , by renowned dermatologist Dr. Leslie Baumann, M.D.  It’s really exceptional, with a broad, comprehensive questionnaire and insightful, targeted ingredient + product recommendations.  I also recommend that you bring your products with you to your next dermatologist visit, and request an evaluation for your skin!

Reason #2:  A mere adjustment period

When you switch skin care lines and experience a breakout, is it painful?  Pain is a telltale sign of a type of acne known as inflammatory acne, which places pressure on nerve endings.  It is most common in patients who are premenopausal and switching to harsh peels and/or alpha hydroxy acid-based creams.

How this occurs is fairly straightforward:  Throughout your monthly menstrual cycles, sudden changes in hormones cause swelling and relatively deep inflammation within the follicle.  When you switch to products with peeling agents, these accelerate the rate of cell turnover, further aggravating the inflamed region, resulting in inflammatory acne.

The product you are using may be too harsh, increasing cell turnover too much too soon.  This is why dermatologists often recommend starting retinoids, alpha hydroxy acids, and products containing niacin/nicotinic acid every other night and at low doses.   Typically, the skin will tolerate increasing a skin care product used every other night to nightly use after 2-3 weeks.  Increasing concentrations can be a bit trickier, depending on the individual.  In general, a stepwise increase (i.e., from 0.3% to 0.6% retinol or 10% to 15% glycolic acid) can be tolerated after 1-2 months’ use.  However, please keep in mind this is a generalization, and some patients may still experience irritation and/or breakouts after this much time has passed.

Reason #3:  Incompatible ingredients

Is your acne non-painful?  Then you are likely experiencing non-hormonal acne, which develops more slowly as the result of build-up of sebum within the follicle. It is less painful.

Non-hormonal acne, which occurs in various forms, may be the result of using too many incompatible skin care products in combination.  For instance, it is a bad idea to use ingredients that trap moisture into the skin with common irritants, as the irritants become trapped into the skin as well.  As a general rule, I avoid using petrolatum and mineral oil with any of the ingredients on  this comprehensive list from Temptalia .

Not sure which product is irritating?  Try this:

Simply remove one product from your skin care regimen for two weeks, and notice if your skin quality increases or decreases. Examine changes in the amount of oil production/shine, dryness, redness, acne breakouts, smoothness/crepiness, and overall quality. Once you experiment, you can choose how to adjust your skin care regime accordingly.

Bottom Line:  

Yes, changing your skin care line can cause breakouts.  If your acne is painful, it is likely to be just an adjustment period.  Spread out how often you are using your new skin care product(s), and/or lower the concentration of the active ingredient(s).  If your acne is non-painful, it is likely to be the skin care products themselves.  Check to see if any of your products contain mineral oil and/or petrolatum, and if they do, do not continue to use them with any of the others, as it is likely they are trapping ingredients that cause you to break out deep within your skin.

Hope this helps,
Nicki

FOLLOW FUTUREDERM.COM ON  AND  TWITTER !
Post a comment
Write a comment:

Related Searches